You can safely take Theraflu products with Benadryl. However, it is very important to check the ingredients list on the Theraflu box, especially for nighttime versions. If it contains any main ingredient listed as “antihistamine”, it is advised to avoid taking Benadryl within 4-6 hours before or after the Theraflu because it can make you excessively drowsy cause side effects such as dry mouth and dry eyes.
For your convenience, I’ve put a list of the Theraflu products like this near the end of the article.
Taking Theraflu With Benadryl
Cough, colds, and the flu all come with a variety of symptoms including:
- Runny nose
- Sinus congestion
These symptoms create enough misery to send most of us running towards the medicine cabinet for relief. But do you know exactly what’s in that cold & flu syrup, or that packet of Theraflu? Most people will just think of it as “Theraflu. Most brand name products, such as Theraflu, come in multiple formulations, each containing different ingredients. This can create confusion for many, especially if you aren’t sure what each ingredient is for, or even how to pronounce some of them!
Most cough and cold products available over-the-counter in the US treat multiple symptoms in one product and use combinations of several drugs to accomplish this. This is way more convenient (and palatable) than having to buy and take multiple syrups and pills for relief, but it can put you at higher risk for drug interactions and additive drug effects that can impair you temporarily.
Theraflu is a multi-symptom relieving product line that contains acetaminophen (Tylenol) in combination with various decongestants, expectorants, cough suppressants, and/or antihistamines.
Benadryl is the brand name for an antihistamine called diphenhydramine. This drug is commonly used to treat the sneezing and itchy, watery eyes/nose associated with hay fever, seasonal allergies, and non-life threatening allergic reactions. Its usefulness in cold medicines comes from the two different receptors it works on. The result is a drug that relieves inflammation and itchiness, but that also dries up mucus membranes, so your nose stops running. The caveat is the same mechanism that stops runny nose also tends to make people very drowsy. This isn’t necessarily bad, but it’s important to be aware of this common side effect.
Benadryl by itself can make you plenty drowsy, but when taken along with alcohol or other medications that also cause drowsiness, the additive effects can substantially impair your ability to keep your eyes open, let alone drive a car or operate machinery.
As mentioned above, it is safe to take Benadryl with Theraflu, as long as the specific Theraflu product you are using doesn't also contain an antihistamine.
If you plan to take Benadryl and a Theraflu product together, be aware that nighttime formulations of TheraFlu products all contain diphenhydramine already, and if you’re using one of the products I’ve listed below, I would advise you to avoid taking additional Benadryl at the same time. Besides making you profoundly sleepy, too much Benadryl can worsen the drug’s other side effects, namely dry mouth and dry eyes.
Theraflu Products Containing An Antihistamine
- Theraflu ExpressMax Nighttime Severe Cold & Cough Caplets (diphenhydramine)
- Theraflu ExpressMax Nighttime Severe Cold & Cough Syrup (diphenhydramine)
- Theraflu ExpressMax Flu, Cough & Sore Throat Syrup (diphenhydramine)
- Theraflu Nighttime Multi-Symptom Severe Cold Hot Liquid Powder (diphenhydramine)
- Theraflu Nighttime Severe Cold & Cough Hot Liquid Powder (diphenhydramine)
- Theraflu Flu & Sore Throat Hot Liquid Powder (pheniramine)